Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 21, 2005, 4:00 PM CDT for Jackson County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2005, 4:00 PM CDT (21:00 UTC)
- Expired
- Apr 21, 2005, 4:30 PM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Jackson County, KS
The radar
The Topeka radar (KTWX), 75 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 21, 11:35 AM CDT | Tornado Watch | SPC | 5 hr |
| Apr 21, 3:35 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.0 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 212100
SVRTOP
KSC085-212130-
/O.NEW.KTOP.SV.W.0039.050421T2100Z-050421T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
400 PM CDT THU APR 21 2005
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JACKSON COUNTY IN NORTHEAST KANSAS
* UNTIL 430 PM CDT
* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 4 MILES SOUTH OF
NETAWAKA...OR ABOUT 24 MILES SOUTHWEST OF HIAWATHA...MOVING
NORTHEAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITING...
NETAWAKA...
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3948 9556 3941 9559 3941 9583 3951 9582
3956 9584 3957 9578 3961 9578 3965 9573
3965 9555
$$2 follow-up statements
000
WWUS53 KTOP 212108
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
408 PM CDT THU APR 21 2005
KSC085-212130-
/O.CON.KTOP.SV.W.0039.000000T0000Z-050421T2130Z/
JACKSON-
408 PM CDT THU APR 21 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR EAST
CENTRAL JACKSON COUNTY...
AT 405 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED 8 MILES NORTHEAST
OF HOLTON...OR ABOUT 23 MILES SOUTH OF HIAWATHA...MOVING NORTHEAST AT
30 MPH.
DENISON AND BIRMINGHAM ARE IN THE PATH OF THIS STORM.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9556 3941 9558 3941 9572 3951 9582
3957 9556
$$000
WWUS53 KTOP 212127
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
426 PM CDT THU APR 21 2005
KSC085-212136-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-050421T2130Z/
JACKSON-
426 PM CDT THU APR 21 2005
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL JACKSON COUNTY
EXPIRES AT 430 PM CDT...
AT 426 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3948 9556 3941 9558 3941 9572 3951 9582
3957 9556
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:00 AM CDT, 12 hours earlier.
Area forecast discussion, Apr 21, 4:00 AM CDT, 12 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CDT THU APR 21 2005 .DISCUSSION... TWO AREAS OF CONVECTION AT MIDNIGHT WERE PROGRESSING ACROSS EASTERN KANSAS. STORMS OVER SOUTHCENTRAL KANSAS FROM AFTERNOON HEATING WERE WEAKENED AND DISSIPATED. MEANWHILE STORMS FROM NORTHCENTRAL INTO NORTHEAST KANSAS INCREASED ALONG AN EAST-WEST BOUNDARY WITH MOIST SOUTHERLY INFLOW. ONGOING ACTIVITY AT FORECAST TIME WILL CONTINUE TO LIFT NORTHEAST AND WEAKEN BY MID-MORNING. WITH BOUNDARY HOLDING NEAR THE NEBRASKA BORDER...ANTICIPATE SCATTERED STORMS TO FIRE BY MID-DAY ACROSS THE NORTHERN COUNTIES AND BECOME MORE NUMEROUS AND SEVERE AS THEY DEVELOP SOUTHWARD INTO THE MOIST THETA-E AXIS WITH AFTERNOON HEATING. DRYLINE WILL SWEEP EAST DURING THE AFTERNOON AND EARLY EVENING PUSHING STORMS INTO MISSOURI. THERE WILL BE A PRECIP-FREE PERIOD DURING THE EVENING UNTIL AFTER MIDNIGHT WHEN WRAP-AROUND MOISTURE WITH THE UPPER LOW SWINGS SOUTH FROM NEBRASKA. THIS WILL CREATE A CHANCE FOR SHOWERS MOST AREAS FRIDAY MORNING BEFORE THE UPPER LOW BEGINS TO FILL A DRIFT TO THE EAST. CLOUDS ACROSS THE FORECAST AREA AT SUNRISE WILL BREAK SOME BY NOON...ESPECIALLY OVER SOUTHERN PORTIONS OF THE AREA. THIS WILL ALLOW AFTERNOON HEATING TO PUSH TEMPERATURES INTO THE MID/UPPER 70S. ABUNDANT MOISTURE...WARM TEMPERATURES...A SURFACE FRONT TO THE NORTH AND OTHER OUTFLOW BOUNDARIES WILL SET THE STAGE FOR SEVERE WEATHER THIS AFTERNOON PER SPC DISCUSSION. HAVE INCLUDED SEVERE WORDING IN ZONES FOR LARGE HAIL AND DAMAGING WINDS. WILL ALSO INCLUDE THE MENTION OF TORNADOES FOR ALL BUT THE NORTHCENTRAL COUNTIES IN HAZARDS DISCUSSION. NORTHWEST WINDS WILL BE GUSTY ON FRIDAY AND BRING MUCH COOLER AIR TO THE FORECAST AREA WITH MOST HIGHS AROUND 60. WINDS DROP OFF FRIDAY NIGHT AS SURFACE RIDGE BEGINS TO BUILD IN FROM THE WEST AND TEMPERATURES FALL INTO THE UPPER 30S. THE SURFACE RIDGE WILL BE CENTERED ACROSS THE AREA SUNDAY MORNING...AND WILL HAVE TO EVALUATE WHETHER TEMPERATURES MIGHT BE LOWERED MORE WITH CLEAR SKIES. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Apr 21, 1:32 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 132 PM CDT THU APR 21 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-221000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 132 PM CDT THU APR 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE AREA THIS AFTERNOON CONTINUING INTO THE EVENING HOURS OVER EASTERN PORTIONS OF THE AREA. LARGE HAIL AND DAMAGING WINDS WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH EVEN SOME TORNADOES POSSIBLE ESPECIALLY NORTH OF INTERSTATE 70. THE SEVERE WEATHER THREAT SHOULD DIMINISH RAPIDLY DURING THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY NIGHT AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED THIS AFTERNOON AND EARLY EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Special weather statement, Apr 21, 11:36 AM CDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1136 AM CDT THU APR 21 2005 KSZ008>012-020>024-034-212200- BROWN-CLAY-CLOUD-JACKSON-MARSHALL-NEMAHA-OTTAWA-POTTAWATOMIE- REPUBLIC-RILEY-WASHINGTON- INCLUDING THE CITIES OF...CLAY CENTER...CONCORDIA...HIAWATHA... MANHATTAN AND MARYSVILLE 1136 AM CDT THU APR 21 2005 TORNADO WATCH NUMBER 175 IS IN EFFECT UNTIL 500 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA SOME CITIES IN THE WATCH ARE... MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 2:41 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
241 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL WHEATON 39.50N 96.32W
04/21/2005 0.75 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&
FRANTZLocal storm report, Apr 21, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM HAIL 8 SW CORNING 39.58N 96.14W
04/21/2005 1.50 INCH NEMAHA KS TRAINED SPOTTER
0315 PM HAIL CORNING 39.66N 96.03W
04/21/2005 1.00 INCH NEMAHA KS TRAINED SPOTTER
0315 PM HAIL 3 S CORNING 39.61N 96.03W
04/21/2005 1.75 INCH NEMAHA KS TRAINED SPOTTER
&&
CAVANAUGHSpecial weather statement, Apr 21, 3:36 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CDT THU APR 21 2005 KSZ010>012-023-024-026-038>040-055-056-058-059-220400- ANDERSON-BROWN-COFFEY-DOUGLAS-FRANKLIN-JACKSON-JEFFERSON-MARSHALL- NEMAHA-OSAGE-POTTAWATOMIE-SHAWNEE-WABAUNSEE- INCLUDING THE CITIES OF...HIAWATHA...LAWRENCE...MARYSVILLE... OTTAWA AND TOPEKA 336 PM CDT THU APR 21 2005 TORNADO WATCH NUMBER 178 IS IN EFFECT UNTIL 1100 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... NEMAHA MARSHALL BROWN JACKSON POTTAWATOMIE JEFFERSON SHAWNEE WABAUNSEE DOUGLAS OSAGE FRANKLIN COFFEY ANDERSON SOME CITIES IN THE WATCH ARE... OTTAWA LAWRENCE TOPEKA MARYSVILLE HIAWATHA STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 21, 3:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
358 PM CDT THU APR 21 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL S WETMORE 39.63N 95.81W
04/21/2005 1.50 INCH NEMAHA KS TRAINED SPOTTER
0355 PM HAIL 8 N HOLTON 39.58N 95.74W
04/21/2005 1.75 INCH JACKSON KS TRAINED SPOTTER
&&
CAVANAUGHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 9:39 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 51 min |
| Apr 20, 10:30 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 30 min |
| Apr 20, 10:57 PM CDT | Flash Flood Warning | TOP | Cloud | 108 min |
| Apr 20, 11:17 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 43 min |
| Apr 20, 11:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| Apr 21, 12:19 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 41 min |
| Apr 21, 12:21 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 39 min |
| Apr 21, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie | 65 min |
| Apr 21, 3:11 PM CDT | Tornado Warning | TOP | Nemaha | 49 min |
| Apr 21, 3:29 PM CDT | Tornado Warning | TOP | Nemaha | 16 min |
| Apr 21, 3:36 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 24 min |
| Apr 21, 3:58 PM CDT | Tornado Warning | TOP | Brown, Jackson, Nemaha | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.